MAUDE Adverse Event Report: COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55369
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Codes Renal Failure (2041); No Code Available (3191)
Date of Event 07/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): street: (b)(6), line 2: (b)(6), phone: (b)(6).Occupation: coordinator.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that there was "difficulty with flow" during a procedure involving the use of a zenith renu aaa ancillary graft converter.A (b)(6) male patient was undergoing an implantation of an abdominal aortic and iliac branch endoprosthesis on (b)(6) 2020.A cook zenith renu ax1-2-26-113 converter was to be implanted from a 22mm diameter infrarenal aorta artery.The device was prepared according to the instructions outlined in the ifu and ascended through the right iliac artery.The device was positioned under the left renal artery, leaving the fabric "start marks" 2mm from the renal artery.The graft was deployed, the grey stabilizer was "fixed", and the flexor sheath was retracted, at which point the distal stents of the grafts were deployed.The safety wires of the guides were released, then the distal trigger of the guides was released.The pin vise was loosened again "to release free flow" which was not successfully.Multiple attempts were made to "release the free flow, leaving it fixed to the capsule".The procedure was converted to an open surgery to retrieve the device and perform an aortic repair.The patient has required more medical support, incurring an open aortic surgery, hospitalization in an intensive care unit, vasoactive pharmacological support and mechanical ventilation, and is experiencing renal failure and is currently in acute hemodialysis, due to the device malfunction.Additional information regarding event details has been requested but is not currently available.
 
Event or Problem Description
It was reported in additional information received on 29nov2020 that the graft was not altered prior to implantation.Both of the proximal and distal stent triggers were removed prior to advancement of the top cap.The graft did not migrate proximally while attempting to advance the top cap.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) from distributor (b)(4) informed cook of an incident on (b)(6) 2020 from (b)(6) in chile involving a zenith renu aaa ancillary graft converter (rpn: ax1-2-26-113-zt, lot: 9544680).It was reported that the graft could not be deployed during the implant procedure on 08jul2020.Specifically, the top cap could not be advanced off the suprarenal stent.The procedure was converted to open surgery to explant the device and perform open aortic repair.It was reported that the patient required hospitalization in an intensive care unit, vasoactive pharmacological support, and mechanical ventilation as well as experienced renal failure (currently in acute hemodialysis) as a result of this event.Additional information provided stated that the graft was not altered in any way prior to implantation.Both of the proximal and distal stent triggers were removed prior to advancement of the top cap.The graft did not migrate proximally while the attempting to advance the top cap.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications, as well as a visual inspection of photos of the device, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, four images from the implant procedure were provided and reviewed.Image one reveals no significant angulation of the delivery system during deployment and shows the sheath was completely withdrawn from the graft.The suprarenal stent was contained within the top cap.The gray pusher/bottom cap was advanced into the graft, indicating that the distal trigger wire was removed.A graft consistent with the reported zbis device was observed starting immediately below the flared portion of the ax1 graft.A smaller non-cook stent was inserted within the small branch of the zbis device.Images two and three revealed the grafts explanted from the patient.The top cap was not advanced off the suprarenal stent and the ax1 graft was inserted within a zbis graft.Images three and four show the proximal portion of the ax1 graft.The top cap and constrained suprarenal stent were bent just above the proximal graft edge.This is likely due to the explant procedure.No significant findings were drawn regarding patient anatomy.The ax1 graft was above the level of the renal arteries, which could result from proximal movement of the graft, partially covering the renal arteries.Partial graft movement can be attributed to pulling both trigger wires prior to advancing the top cap.Additionally, renal failure can occur after top cap difficulty, as reported in this case.Without distal fixation with the distal trigger wire, advancement of the top cap could migrate the graft proximally over the renal arteries.This increases the risk for renal failure post-procedure.It should be noted that the device was appropriately sized according to the provided aneurysm neck diameter of 22 mm.Regarding the device, proper deployment steps for the ax1 graft were noted to not have been used.While the top cap appeared normal, the graft appeared "accordioned" between the sealing stents, which could be a result of pulling the graft distally below the renal arteries.It is unknown as to why a zbis device was selected, but it appears that the user attempted to use a zbis graft in conjunction with an ax1 graft to establish a bifurcated graft.It is possible the ax1 graft was modified prior to the procedure to allow blood flow through the zbis branch.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9544680) and the related subassembly lots revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.It should be noted that ax1 devices are distributed via one-device lots.As there are no related non-conformances, adequate inspection activities in place, there is objective evidence that the dhr was fully executed, and no other lot-related have been complaints received from the field, cook has concluded that there is no evidence suggesting that non-conforming product exists either in house or in the field.Cook also reviewed product labeling.The product instructions for use (ifu), [t_raaaz_rev2] ¿zenith renu® aaa ancillary graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: "1 device description: 1.1 zenith renu aaa ancillary graft components: the zenith renu aaa ancillary graft is available as either a straight component (zenith renu aaa main body extension) system or a longer, tapered component (zenith renu aaa converter) system for secondary endovascular intervention in patients having received prior endovascular repair of infrarenal abdominal aortic or aortoiliac aneurysms in which there is inadequate proximal fixation or seal.4 warnings and precautions: 4.1 general: the zenith renu aaa ancillary graft is not intended for primary endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms.It is intended for use in patients in whom an endovascular graft has already been placed.4.2 patient selection, treatment and follow-up adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall), morphology (minimal tortuosity, occlusive disease and/or calcification), and pre-existing graft diameter should be compatible with vascular access techniques and delivery systems of a 16 to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.5 implant procedure: do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Inadequate fixation of the zenith renu aaa ancillary graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.5 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: death.Endoprosthesis: incomplete deployment.8 patient counseling information: device-related risks include occlusion, endoleak, migration, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use: 11.2 zenith renu aaa converter: 11.2.3 zenith renu aaa converter placement: 8.Use the gripper to stabilize the gray positioner (the shaft of the delivery system) while withdrawing the sheath.Deploy the first covered stent by withdrawing the sheath while monitoring device location.9.Without moving the table, decrease magnification to check position of the distal end of the device and location of renal arteries.Proceed with deployment until the distal segment of the zenith renu aaa converter is fully deployed.Stop withdrawing sheath.11.2.4 zenith renu aaa converter proximal (top stent) deployment 2.Remove the safety lock from the top stent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle and then remove via its slot over the inner cannula.If resistance is felt or system bowing is noticed, the trigger-wire is under tension.Excessive force may cause the graft position to be altered.If excessive resistance or delivery system movement is noted, stop and assess the situation.3.Loosen the pin vise.Control the position of the graft by stabilizing the gray positioner of the introducer.Caution: before deployment of suprarenal stent, verify that the position of the access wire extends just distal to the aortic arch.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the device until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.11.2.5 zenith renu aaa converter distal (bottom) deployment: note: the distal stent is still secured by the trigger-wire.1.Remove the safety lock.Withdraw and remove the trigger-wire by sliding the trigger-wire release mechanism off the handle and then remove via its slot over the device inner cannula.12 imaging guideliens and postoperative follow-up: 12.1 general: the zenith renu aaa ancillary graft is not intended for primary endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms.It is intended for use in patients in whom an endovascular graft has already been placed.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause has been traced to the user's failure to follow instructions.Contributing factors include out of sequence deployment.It was stated that the distal trigger wire was released prior to advancing the top cap, which was supported by imaging.The ifu instructs that the distal trigger wire should be removed after proximal graft deployment.Premature removal of the distal trigger wire releases the distal fixation of the graft to the delivery system and would result in the inability of the user to advance the top cap off the suprarenal stent.Without distal fixation, the graft would move proximally with the top cap during advancement, which is supported by the imaging.Additionally, as this device was used in conjunction with a zbis graft, it is possible that the device was modified (unsheathed and fenestrated) prior to the procedure to supply blood through the small branch of the zbis graft given the location of placement.Although this cannot be confirmed, it should be noted that graft modification prior to the procedure may contribute to deployment difficulties including introduced force to the suprarenal stent/top cap interface that may also alter position and configuration of the constrained suprarenal stent.It should be noted that the device was also used for a primary intervention, but is intended for secondary intervention use.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH RENU AAA ANCILLARY GRAFT CONVERTER
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10780264
Report Number1820334-2020-02000
Device Sequence Number1138091
Product Code MIH
UDI-Device Identifier10827002553696
UDI-Public(01)10827002553696(17)220411(10)9544680
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2022
Device Model NumberG55369
Device Catalogue NumberAX1-2-26-113-ZT
Device Lot Number9544680
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/13/2020
Supplement Date Received by Manufacturer11/29/2020
04/20/2021
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date12/09/2020
04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
-N5.038-100-P-10S-PIG-CSC-20; ANGIOGRAPHY PHILLIPS; WIRE GUIDE LUNDERQUIST TSCMG-35-260-LESDC; ZIBS-1045-41 LOT # A1028913
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient Weight65